Saturday, July 03, 2010

Recording for posterity

G'day all!

It's nearly 6am local time as I type this. I reckon I should record some stuff so that I can remember what it was like to be on chemo, warts and all.

I was taken off dexa with my last chemo. This time around I had a dexa infusion before the taxotere. Oh boy could I feel the dexa kicking in over the course of the day. I was very relaxed, almost drowsy before it and then about 90 minutes later, I was flying! Whee! Blah blah blah, jitter jitter. Red face kicked in a bit later.

The odd thing about the dexa red face is that it hangs around for DAYS afterwards. Every time I get the least bit warm, BOOM! I look like I've been out in the sun a bit too much, no make that a lot too much. I feel hot to the point of taking my hat off!

The reason I am up at the crack of not yet dawn is that I'm hot. I was cold when I went to bed, and at about 4am I was overheating. (I sometimes wonder if the overheating is a hot flush.) Red face had kicked in again along with various of the side effects of either the taxotere or the neulasta (shot for stimulating my immune system). I think the throbbing finger and toe nails are a side effect of the tax. Imagine having banged every one of your nails with a hammer or having bent them all backwards. They throb with every heart beat. Every time you touch them, they whine. Pushing your feet between the sheets (even with socks on) hurtses enough to wake you up. This is all the more amazing given that one's finger and toe tips are numb, another side effect. How can something that is numb throb so much?

A paracetamol makes it bearable.

The numbness is weird. I can still do various things but I can't rip open packets. Anything with one of those cardboard rippy seals on top or on the side? Anything that requires me to peel a plastic seal off? Anything requiring fine manipulation? Can't do it, between the lack of feedback from fingies and the throbbing fingernails. I'm still knitting cos that doesn't hurt too much. Hurts a bit but then so does anything using my fingers. I have to be extra careful with hot stuff and knives. One half of my fingertip says "YOWZA" and the other half says "huh?" when I say pick up a hot pot lid. So I am remembering to pick up hot things with a folded tea towel (no pot holders, don't have any hooks for them).

Then there is the muscle pain, the myalgia. I notice it in my upper body first. My triceps and pectorals and trapezius muscles all are tender and sore to touch. It is like the skin has gone bonkers as well as the muscles. This side effect has been kicking in earlier and earlier with each chemo. At first it started on the Monday and went through to about Wednesday. Last time it kicked in on the Sunday. This time it's started on the Saturday night. Hopefully it will disappear quickly like it did last time (but maybe that was a side effect of the awful constipation - I didn't notice the soreness!). (Note, I don't think I am going to have that problem again, something I've been eating is having a remarkable effect....) Later today I'll notice it in my lower body - back, hips, thighs, calves. Again, paracetamol knocks it down to a dull roar.

But between throbbing nails, sore muscles, not being able to sleep in exactly the right position on the couch due to a recalcitrant Nutmeg (or that could just be an excuse and not the cat's fault at all), and overheating, I'm here tackering away at the computer.

It is 6C outside here. It's 91F in San Jose. If you asked me, I'd say it's about 36C here. LOL - I'm still cooling down.

Oh, why am I on the couch? DH has a bit of a cold. Not a bad cold, just a bit of one. I am hoping that I won't catch it, or maybe I've already had it cos I did have runny eyes, runny nose and my voice has been croaky for hmm 11 or so days now. But I am leery enough to go sleep on the couch. He doesn't fit on the couch - he's too long. The couch is actually designed as a bed - it has a 6 foot long foam mattress and is relatively comfortable, not as nice as our bed but not too bad. Plus he sprained his ankle yesterday - perfect timing, just when he needs to be as mobile as possible to do some kitchen renovation. I'll be trawling out to buy him an ankle brace later this morning, see if that helps his mobility any cos currently he is very hoppy, walking is painful and slow (and of course he does it on a Saturday afternoon when it is hard to see a physiotherapist - I go to physios rather than doctors for this sort of stuff cos the doctor says "not broken" "keep off it" "RICE" and "take some of these anti-inflammatories" and that doesn't fix the problem at all. Actually, my chiros have helped with sprained ankles too - they unlock the ankle and calcaneus (heel bone) and get things working again. I've been amazed by how things change after an adustment - I go from not being able to lift my foot up against gravity to being able to lift it against pressure. Brilliant!).

Hooray, I'm cooling down nicely now, half an hour after abandoning bed. Might even be able to go back to sleep for an hour or so. I need to drink more water - the chemo and/or dexa dry me out quite a bit so drinking like a fish is necessary. It is a bizarre feeling to have all the tissues of your mouth, nose, eyes and throat feeling parched. Skin feels a bit parched too. Sipping water regularly helps, so does the mouthwash I have (at least for my mouth - I don't put it in my nose or eyes - I have eyedrops for one and nasal spray for the other!) but basically it is another thing to be endured.

Ah well, it is all in a good cause. I hope to get a letter telling me when my surgery is going to be this week. I already have the rest of the tests for the study I'm in all booked up. I'm going to be a busy bee. (Amusing to me story - the MRI people ring up and say "You need to have the MRI between days blah and blah of your cycle." Umm, what cycle? Menstrual? "yes" (I had to chekc that it wasn't bicycle...) The taxotere has taken that away! Made it much easier to get a booking - I got the next available, which was still a month away. That MRI must be busy, horrible machine that it is. I am so not looking forward to that. I'd prefer to have a thousand mammograms rather than spend another 10 minutes in the MRI machine.)

What an adventure it all is. Maybe not the sort of adventure I'd choose but I'm stuck with it and I have to make the best of it or at least grind through it as best I can.

anon!

2 comments:

  1. Yes, and I hope 'for posterity' is where this stays!!!

    ReplyDelete
  2. Yay! Chemo is done!

    On the MRI - can you take a Valium, or similar? Takes the edge right off.

    ReplyDelete

I enjoy getting comments but if I don't have your email address, I may not be able to reply 8-\
I'm trying various commenting things so that I can reply to your comments within blogger itself.